Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 2, NWS Bismarck, ND

January 10, 202015 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 10, 2020, 1:43 PM CST for 15 counties in North Dakota. It took effect at Jan 10, 2020, 7:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 1:43 PM CST (19:43 UTC)
In effect from
Jan 10, 2020, 7:00 PM CST
Expired
Jan 11, 2020, 12:00 PM CST
In force
17 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS43 KBIS 101943
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
143 PM CST Fri Jan 10 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-110345-
/O.NEW.KBIS.WC.Y.0002.200111T0100Z-200111T1800Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, Rugby, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, 
Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
143 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Turtle Mountains, portions of south central through the
  James River Valley. 

* WHEN...From 7 PM this evening to noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KS
5 follow-up statements
864 
WWUS43 KBIS 110035
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
635 PM CST Fri Jan 10 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-110845-
/O.CON.KBIS.WC.Y.0002.200111T0100Z-200111T1800Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, Rugby, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, 
Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
635 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Turtle Mountains, portions of central North Dakota
  including the James River Valley.

* WHEN...From 7 PM this evening to noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and wind will 
combine to generate low wind chills. This will result in frost 
bite and lead to hypothermia if precautions are not taken. If you 
must venture outdoors, make sure to cover exposed skin and limit 
your time outdoors.

&&

$$
155 
WWUS43 KBIS 110346
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
946 PM CST Fri Jan 10 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-111200-
/O.CON.KBIS.WC.Y.0002.000000T0000Z-200111T1800Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, Rugby, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, 
Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
946 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Turtle Mountains, portions of central North Dakota 
  including the James River Valley.

* WHEN...Through noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and wind will
combine to generate low wind chills. This will result in frost
bite and lead to hypothermia if precautions are not taken. If you
must venture outdoors, make sure to cover exposed skin and limit
your time outdoors.

&&

$$
209 
WWUS43 KBIS 110852
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
252 AM CST Sat Jan 11 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-111700-
/O.CON.KBIS.WC.Y.0002.000000T0000Z-200111T1800Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, Rugby, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, 
Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
252 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Turtle Mountains, portions of central North Dakota 
  including the James River Valley.

* WHEN...Through noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and wind will
combine to generate low wind chills. This will result in frost
bite and lead to hypothermia if precautions are not taken. If you
must venture outdoors, make sure to cover exposed skin and limit
your time outdoors.

&&

$$
waa
404 
WWUS43 KBIS 111457
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
857 AM CST Sat Jan 11 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-111800-
/O.CON.KBIS.WC.Y.0002.000000T0000Z-200111T1800Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, Rugby, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, 
Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
857 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Turtle Mountains, portions of central North Dakota 
  including the James River Valley.

* WHEN...Through noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and wind will
combine to generate low wind chills. This will result in 
frostbite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors, make sure to cover exposed skin and
limit your time outdoors.

&&

$$

Hollan
098 
WWUS43 KBIS 111758
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1158 AM CST Sat Jan 11 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-111900-
/O.EXP.KBIS.WC.Y.0002.000000T0000Z-200111T1800Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bottineau, Rolla, Dunseith, Rolette, 
Shell Valley, St. John, Velva, Towner, Drake, Rugby, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, 
Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
1158 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Temperatures and wind chill values will continue to slowly warm
this afternoon. Wind chills as low as 20 below zero will remain
possible in the James River Valley through tonight.

$$

Hollan

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 11:54 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 10, 11:54 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1154 AM CST Fri Jan 10 2020

.UPDATE...
Issued at 1154 AM CST Fri Jan 10 2020

Latest satellite imagery shows high clouds across south central
and into the James River Valley continuing to shift east. Wind
chill values expected to warm above criteria around noon, so will
let the current wind chill advisory expire. Another wind chill
advisory will be needed this evening east of the Missouri River,
and will address this in the afternoon discussion. Otherwise,
clear west and north, and becoming mostly sunny south central
through the James River Valley this afternoon with cold
temperatures continuing.

UPDATE Issued at 844 AM CST Fri Jan 10 2020

Latest satellite imagery shows a clear sky west and north, and a
mid/high level overcast south central through the James River
Valley. High pressure over far northwest North Dakota and
northeastern Montana will slide southeast today. The NAM/GFS
700mb-500mb relative humidities both show a trend toward drier air
aloft pressing in from the west and north through the day. Thus,
expect a decrease in cloudiness/increasing sunshine across south
central ND.

Wind chills between 25 below and 35 below zero continue within the
wind chill advisory area, thus will continue this through the
morning. Forecast is on track.

UPDATE Issued at 617 AM CST Fri Jan 10 2020

Latest wind chills ranging from -25 to -35 in the advisory area.

Latest satellite and radar data show clouds continue to decrease
across the south with light precipitation generally south of teh
border. Current forecast looks good.

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM CST Fri Jan 10 2020

Concerns for the short term will focus on the dangerous wind
chills this morning north and central, followed by another round
of cold wind chills east central tonight.

With the arctic high moving southeast across the region this
morning, and resulting surface pressure rises in the 3 to 5 mb
range per 6 hours, we should maintain surface winds of 10 to 20
mph across the region. Bitter cold wind chills of 25 to 35 below
are expected this morning where the current Wind Chill Advisory
remains in effect.

Tonight, as the arctic air moves east, we expect some moderation
of temperatures in southerly windflow west. But arctic air in
place east will again support cold wind chills of 25 to 30 below,
mainly along and east of a Bismarck to Minot line. We will let
the day shift issue any needed advisory for this. Skies will
generally be clear tonight with lows around 15 below east central
to near 10 above southwest.

.LONG TERM...(Saturday through Thursday)
Issued at 348 AM CST Fri Jan 10 2020

We do not see any major winter storms in the extended period,
but the major concerns will be the persistent very cold air
expect to arrive by the middle of the workweek.

After the cold wind chills Saturday morning, the next threat for
dangerous wind chills will be Tuesday through Thursday. We will
highlight the cold air and wind chills in the Hazardous Weather
Outlook. Wind chills colder than 40 below and actual temperatures
are likely to remain below zero during this period.

There will be periodic chances for light snow, mainly Saturday
afternoon and night and again Monday afternoon and Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CST Fri Jan 10 2020

VFR cigs/vsbys with high clouds over KBIS/KJMS through mid
afternoon then clearing. SKC expected at the remaining terminals
until 12z Saturday, then increasing mid level clouds will begin to
move into KXWA and KDIK between 12z and 18z Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for NDZ001>005-009>013-
021>023-025-035>037.

&&

UPDATE...KS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Jan 10, 12:10 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1210 PM CST Fri Jan 10 2020

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-111815-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1210 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Dangerous wind chills to 30 below zero are forecast Friday evening
through Saturday morning from the Turtle Mountains south through
the James River Valley.

Dangerous wind chills are forecast Monday night through Thursday.
Wind chill headlines appear likely at this time. Check back for
future updates.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017>021-031>034-040>045-111815-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1210 PM CST Fri Jan 10 2020 /1110 AM MST Fri Jan 10 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous wind chills are forecast Monday night through Thursday.
Wind chill headlines appear likely at this time. Check back for
future updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

Nearby

Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.